Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 164, NWS Blacksburg, VA

June 18, 2009Grayson County, Smyth County, Virginia; 4 counties in North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 18, 2009, 3:24 PM EDT for Grayson County, Smyth County, Virginia; 4 counties in North Carolina. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2009, 3:24 PM EDT (19:24 UTC)
Expired
Jun 18, 2009, 4:45 PM EDT
In force
81 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Wilkes County, NC, Grayson County, VA, Smyth County, VA

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 3:13 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
931 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:06 PM EDT, 18 minutes earlier.

Area forecast discussion, Jun 18, 3:06 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT THU JUN 18 2009

.SYNOPSIS...
THE ACTIVE WEATHER PATTERN CONTINUES WITH THE FIRST IN A SERIES OF
STRONG THUNDERSTORM COMPLEXES TO AFFECT THE AREA LATE THIS
AFTERNOON AND THIS EVENING. ANOTHER STRONG SYSTEM MAY AFFECT THE AREA
FRIDAY NIGHT INTO SATURDAY WITH MORE STORMS POSSIBLE ESPECIALLY IN
THE WESTERN PART OF THE FORECAST AREA.

&&

.NEAR TERM /THROUGH FRIDAY/...
IMMEDIATE FOCUS ON MCS APPROACHING THE WESTERN CWA AT THIS TIME.
PSBL SVR/FF THREAT EXISTS AS THE LONG-LIVED SYSTEM IS STILL
HOLDING TOGETHER. THIS DESPITE SOME WEAKENING OVER THE PAST HOUR.
THE BEST MOISTURE AND ESPECIALLY INSTABILITY IS STILL FURTHER
SOUTHWEST OF HERE WITH LIS -10 OR LESS OVER SE TN...BUT STILL
PLENTY UNSTABLE HERE TO MAINTAIN A SEVERE THREAT INTO THE EVENING.
LIMITING FACTORS ARE WEAKER MID-LEVEL LAPSE RATES AND AND LESS
SHEAR THAN TO THE NORTHWEST. IN ADDITION THE FF THREAT IN
TAZEWELL...SMYTH...ASHE...WATAUGA REMAINS QUITE HIGH DUE TO
ANTECEDENT CONDITIONS FROM RAIN THIS WEEK.

ONCE THIS SYSTEM WEAKENS/EXITS THE CWA WILL HAVE VARIABLY CLOUDY
SKIES LATE TONIGHT AND WARM HUMID CONDITIONS. THE AIR MASS AND
UPPER AIR PATTERN DOESNT CHANGE MUCH AND WE ARE LOOKING FOR A
POTENTIAL REPEAT OF SEVERE MCS LATE FRIDAY OR FRIDAY NIGHT. SPS
HAS A RARE DAY 2 MODERATE RISK OVER A LARGE CHUNK OF THE MIDWEST
INTO THE OH VALLEY AND SLIGHT RISK ALL THE WAY TO THE COAST ENDING
12Z SAT. MESOSCALE BOUNDARIES FROM PREVIOUS CONVECTION WILL MAKE
IT DIFFICULT TO PINPOINT INITIATION AND EXACT TRACKS AND TIMING OF
AN MCS BUT FRIDAY EVENING/NIGHT MAY BE BEST CHANCE AFTER A VERY
WARM DAY FRIDAY WITH HIGHS M/U 80S TO LOW 90S SE.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
THIS PERIOD WILL BE ONE OF TRANSITION AS THE CENTER OF THE
DOMINANT UPPER RIDGE OVER THE LOWER MISSISSIPPI VALLEY BUILDS A
BIT MORE TOWARD THE TENNESSEE VALLEY. THIS WILL HAVE THE AFFECT OF
SHIFTING THE POTENTIAL FOR RIDGE RUNNER MCS SYSTEMS NORTH THROUGH
THE AREA WITH A FOCUS CLOSER TO THE MASON DIXON LINE BY SATURDAY
MORNING. BUILDING HEIGHTS OVER OUR REGION WILL YIELD A TREND
TOWARD WARMER TEMPERATURES. BY SATURDAY AFTERNOON LOW TO MID 90S
WILL BE COMMON ACROSS SOUTHSIDE VIRGINIA WITH MID 80S COMMON OVER
SOUTHEAST WEST VIRGINIA.

SATURDAY INTO SUNDAY THE RIDGE IS PROGGED TO BEGIN BUILDING BACK
ACROSS THE CENTRAL U.S. AS A SHORTWAVE TROUGH DIPS SOUTH INTO NEW
ENGLAND. THIS FEATURE WILL BRING A COLD FRONT ACROSS THE AREA...WITH
CONVECTIVE PRECIPITATION CHANCES RETURNING TO A GREATER PORTION OF
THE AREA BY SATURDAY AFTERNOON AND INTO THE OVERNIGHT HOURS. SUNDAY
WILL BE ABOUT 5 TO 10 DEGREES COOLER BEHIND THE FRONT WITH SOME
RESIDUAL SHOWERS ACROSS PRIMARILY THE MOUNTAINS

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
FOR THIS PERIOD OF THE FORECAST...OUR WEATHER WILL BE INFLUENCED BY
THE POSITIONING OF A RIDGE OVER THE LOWER MISSISSIPPI VALLEY CURVING
NORTHEAST INTO THE GREAT LAKES REGION...AND A PERSISTENT TROUGH/LOW
JUST EAST OF NEW ENGLAND. THIS WILL PLACE OUR AREA IN PRIMARILY A
NORTHEAST FLOW REGIME WITH TEMPERATURES NEAR NORMAL. AS JET MAXES
SPIN AROUND THE LOW...WE WILL NEED TO WATCH FOR DAILY SHOWER AND
THUNDERSTORM CHANCES...BUT THE PROXIMITY OF THE RIDGE TO THE WEST
WILL HELP MINIMIZE THE ACTIVITY. HAVE FOLLOWED CLOSELY WITH HPC POPS
AND TEMPERATURES DURING THE PERIOD.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
ALL EYES ON A LARGE MCS THAT HAS DEVELOPED OVER THE UPPER MIDWEST
OVERNIGHT AND HAS BEEN RACING ACROSS INDIANA AND KENTUCKY ALL
MORNING PRODUCING WIDESPREAD SEVERE WEATHER. CURRENT THINKING IS
THAT THIS SYSTEM WILL TURN MORE TO THE SOUTHEAST DURING THE LATE
AFTERNOON AND MISS THE ROA AND LYH ALTOGETHER...BUT PUT CB IN
CLOUD GROUP TO ACCOUNT FOR SOME UNDERTAINTY. IF THE MCS JOGS A
LITTLE LEFT HOWEVER ALL TAF SITES COULD POTENTIALL BE AFFECTED BY
THE VERY STRONG WINDS...HEAVY RAIN AND POSSIBLE HAIL.

A SECOND MCS IS OVER THE UPPER MISSISSIPPI VALLEY WILL LIKELY
WEAKEN BEFORE IT AFFECTS THE AREA IN THE EARLY MORNING HOURS
ALTHOUGH DEBRIS CLOUDS MAY REMAIN.

THE CHANCE FOR SHOWERS AND THUNDERSTORMS REMAINS IN THE FORECAST
THROUGH SATURDAY WHEN A STRONGER COLD FRONT PUSHES THROUGH THE
AREA. ORGANIZED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE OHIO
VALLEY ON FRIDAY...AND INTO THE MID ATLANTIC REGION FRIDAY NIGHT
INTO SATURDAY. THE PASSAGE OF THE FRONT LATE SATURDAY SHOULD BRING
TRANSITION IN THE WEATHER SUNDAY WITH VFR CONDITIONS RETURNING FOR
THE FIRST OF NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PC
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...PC
Hazardous weather outlook, Jun 18, 5:35 AM EDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 AM EDT THU JUN 18 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-190945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
535 AM EDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT WOULD BE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS FROM FRIDAY
AFTERNOON THROUGH SATURDAY. THE PRIMARY THREAT WOULD BE DAMAGING
WIND GUSTS. A SECONDARY THREAT WOULD BE HEAVY RAINFALL THAT
MAY PRODUCE ISOLATED FLASH FLOODING.

NO HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY...AND AGAIN LATE
FRIDAY AND SATURDAY.

In the hours before

Local storm report, Jun 18, 10:54 AM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1054 AM EDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      RICHLANDS               37.10N 81.80W
06/17/2009                   TAZEWELL           VA   DEPT OF HIGHWAYS

            BETWEEN 6 AND 12 INCHES OF RAPIDLY FLOWING WATER NEAR
            INTERSECTIONS OF ROUTE 19 AND HIGHWAY 460 IN THE TOWN OF
            CLAYPOOL HILL...AND ON HIGHWAY 460 AT RICHLANDS AND NEAR
            RAVEN WITH ROAD CLOSURES FROM 1130 EDT THROUGH 1230 EDT.

&&

WERT
Special weather statement, Jun 18, 3:01 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT THU JUN 18 2009

VAZ007-009-015-WVZ042-181930-
GRAYSON VA-MERCER WV-SMYTH VA-TAZEWELL VA-
301 PM EDT THU JUN 18 2009

...STRONG THUNDERSTORMS WILL AFFECT GRAYSON...MERCER...SMYTH AND
TAZEWELL COUNTIES...

AT 300 PM EDT...SCATTERED THUNDERSTORMS WERE ALONG A LINE FROM 12
MILES SOUTHWEST OF WELCH TO 9 MILES NORTHWEST OF ABINGDON...MOVING
EAST AT 45 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR CLIFFIELD AROUND 310 PM...ALLISON GAP
AROUND 315 PM...TAZEWELL AROUND 320 PM...BOISSEVAIN AROUND 325 PM AND
HUNGRY MOTHER STATE PARK AROUND 330 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3720 8178 3725 8175 3721 8167 3721 8154
      3726 8149 3729 8140 3742 8129 3750 8126
      3753 8105 3711 8137 3706 8138 3704 8146
      3698 8140 3658 8152 3661 8165 3663 8161
      3677 8169 3692 8183 3698 8178 3714 8191

EXPERIMENTAL

KM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:58 PM EDTRiver Flood WarningRNKSmyth11 hr
Jun 18, 3:01 PM EDTSpecial Weather StatementRNKSmyth, Tazewell29 min
Jun 18, 3:35 PM EDTSpecial Weather StatementRNKSmyth, Tazewell40 min
Jun 18, 3:35 PM EDTFlash Flood WarningRNKAshe, Watauga4 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.